What is fentanyl?
Fentanyl is a powerful opioid, like heroin or morphine, but 50-100 times stronger. It is a prescription pain killer used to treat severe pain after surgery.
Some people like the high they get from fentanyl and other opiates. This often leads to addiction and demand for illegal heroin or stolen prescription drugs (OxyContin, Vicodin, Percocet, etc.).
In 2020, there were over 93,000 drug overdose deaths in the US, most of which were from fentanyl or other synthetic opioids.
Fentanyl deaths are on the rise in Santa Clara County
This issue is affecting all age groups in our County, including those under the age of 17. Persons between the ages of 20-39 have been the most affected, with 37 deaths attributed to fentanyl within this age bracket in 2021.
Any death from this preventable tragedy is one too many.
Any prescription pill not from a pharmacy may contain fentanyl
Many drug dealers mix the much cheaper fentanyl into other drugs like heroin, cocaine, MDMA (ecstasy/molly), and methamphetamine to increase their profits.
Lots of pills that look real are fake. People thought they were taking ecstasy, but it was cut with fentanyl.
You don’t know if a pill has fentanyl in it based on how it looks, smells, or tastes. Any prescription pill not from a pharmacy may contain fentanyl and even a small trace of fentanyl can be deadly.
Narcan can help
Narcan (naloxone) is a life-saving opioid overdose reversal medication. It can be administered by anyone to someone who is currently experiencing an opioid overdose. Santa Clara County Behavioral Health (BHSD) provides naloxone in the form of Narcan, to those who attend a free training, free of charge. To learn more about Narcan or schedule a training, visit: https://bhsd.sccgov.org/information-resources/opioid-overdose-prevention-project/rescue-and-training
Narcan training dates
We have made arrangements with Santa Clara County Behavioral Health to hold a Narcan training event on January 27 at 7 PM for Gilroy residents. This training will be virtual and held over Zoom. Pre-registration is required. Following the training, SCC Behavioral Health will provide attendees with the lifesaving Narcan medication.
Jan 27 at 7 PM VIRTUAL Narcan Training for the public.
Registration Required: https://bit.ly/Narcan27
Recognize the Signs of Opioid Overdose
Opioids can cause adverse reactions that may slow down your breathing or even stop it. This can happen if your body cannot tolerate the opioids consumed.
Early signs of overdose:
⚠️ Slow or slurred spe
⚠️ Muscles becoming slack, difficulty holding the body upright
Later signs of overdose:
⚠️ Pale, clammy skin
⚠️ Very small pupils
⚠️ Unresponsive (not reacting to shouting or pain)
⚠️ Slow, shallow breathing (less than 12 breaths per minute)
⚠️ Uneven snoring/gurgling noises
⚠️ Lips, fingers, and toes turning purple/blue
If someone is experiencing these symptoms, call 911. Never leave a person alone if you are worried they may have overdosed.
Help Prevent Overdoses
If you want to help prevent opioid overdoses in our community, these are some individual ways that you can help:
Safely store medications by keeping them out of reach of children and in a medication lock box.
Get rid of unused, unwanted, or expired medications. Unwanted/unused medications can dropped off safely at a disposal site. To find a disposal site near you, visit: https://apps2.deadiversion.usdoj.gov/pubdispsearch/spring/main?execution=e1s1
Use medications properly. Don’t share medications and always talk to your doctor/pharmacist about any other medications you are taking to avoid unhealthy medication interactions.
Get trained to use Narcan. It’s quick, and anyone can get trained. https://bhsd.sccgov.org/information-resources/opioid-overdose-prevention-project/rescue-and-training
Learn more about fentanyl at www.expectfentanyl.org
Learn to recognize the signs of overdose at https://www.overdoseday.com/overdose-basics/
Get a free Narcan training and kit: https://bhsd.sccgov.org/information-resources/opioid-overdose-prevention-project/rescue-and-training
Dispose of medications safely at a designated medication disposal site: https://apps2.deadiversion.usdoj.gov/pubdispsearch/spring/main;jsessionid=5lu7LYFuf5SURyPb77f6m338Q27TWaJ4zwdR2bjO.web2?execution=e1s1